Indiana, 2006

High Wind in Indiana, December 1, 2006

December 1, 2006 · NWS IND · 7 events in 6 counties and zones

Strong synoptic winds on 1 December 2006 caused damage in areas around central Indiana. Gusts throughout the region at ASOS sites ranged from 52 MPH at Terre Haute to 56 MPH at Indianapolis.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Strong synoptic winds on 1 December 2006 caused damage in areas around central Indiana. Gusts throughout the region at ASOS sites ranged from 52 MPH at Terre Haute to 56 MPH at Indianapolis. A gust to 63 MPH was measured by a spotter in Greentown, Indiana. Sustained winds were generally in the 30-40 MPH range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 1, 3:35 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 1, 3:35 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EST FRI DEC 1 2006

.DISCUSSION...

//HAVE DECIDED TO START WIND ADVISORY AT 13Z RATHER THAN 15Z. NO
OTHER CHANGES//

FORECAST FOCUS CENTERS ON TEMPERATURES/PRECIPITATION/WIND TODAY.

AT 07Z SURFACE LOW WAS LOCATED TO THE E OF KEVV. UPPER LOW WAS
BACK ACROSS MO/AR BORDER. RAIN COVERED MUCH OF THE FORECAST AREA
/FA/ WITH TEMPERATURES RANGING FROM THE UPPER 30S N TO MID TO
UPPER 40S SOUTH.

MODELS IN FAIR AGREEMENT. AT 06Z NAM/NGM WAS CLOSER TO REALITY THAN
GFS. WILL THUS LEAN TOWARD NAM/NGM SOLUTION TODAY. OTHERWISE AFTER
TODAY MODELS ARE SIMILAR AND WILL USE A BLEND.

PRESENT INDICATIONS ARE THAT SURFACE LOW WILL RAPIDLY MOVE NE
THROUGH THE FA AND BE ACROSS EAST CENTRAL IN BY 12Z. CURRENT
TIMING OF DRY SLOT PUTS IT ACROSS SWRN THIRD TO HALF OF FA BY 12Z.
BASED ON THESE TRENDS...HAVE BASICALLY KEPT PREV FORECAST OF
CHANCE POPS AFT 12Z ACROSS FAR SW INCREASING TO CATEGORICAL POPS
ACROS FAR N. COLDER AIR SHOULD BE WORKING INTO SW FA AT 12Z SO
PLAN TO START THEM WITH A MIX OF RA/SN WITH RAIN ELSEWHERE. BY MID
MORNING COLDER AIR WILL HAVE SWEPT ACROSS FA CHANGING PRECIP TO
SNOW. HOWEVER BY THEN BULK OF MOISTURE WILL BE NE OF THE FA.
DURING THE AFTERNOON POPS WILL DECREASE AS SYSTEM EXITS. GIVEN ALL
OF THIS WILL CONTINUE TREND OF SMALL SNOWFALL AMOUNTS...WITH
HIGHEST OF 1 TO 2 INCHES ACROSS NW FA.

OTHER FACTOR WILL BE WINDS TODAY. PROFILER NETWORK ALREADY SHOWING
50KT AT 850 APPROACHING FA WITH CURRENT KIND VAD WIND PROFILE
SHOWING 40KT AT 4000 FT. THESE WINDS WILL MIX DOWN AS SYSTEM EXITS
TO THE NE THIS MORNING. BUFKIT SOUNDINGS AND RUC WIND GUST
FORECASTS CONFIRM THIS BY INDICATING GUSTS OVER 45 MPH POSSIBLE
ACROSS THE FA. THUS WILL EXPAND WIND ADVISORY TO ENTIRE FA.

TEMPERATURES WILL FALL MOST OF THE DAY TODAY. 12Z TEMPERATURES
WILL BE THUS BE THE HIGH TEMPERATURE FOR MANY AREAS TODAY. BASED
ON CURRENT TRENDS WILL MAKE BEST EDUCATED GUESS AS TO WHAT THIS
WILL BE...AND THIS ENDS UP WARMER THAN MAV NUMBERS INDICATE PER
GFS/S FASTER SYSTEM.

TONIGHT WINDS WILL DIMINISH AND SKIES WILL BE PARTLY CLOUDY AS
COLDER DRIER AIR WORKS IN. MOS TEMPERATURES ARE SIMILAR MOST
AREAS AND LOOK OK...BUT MAV LOOKS A BIT WARM IN THE SOUTH. WILL
CUT SOME THERE.

WILL KEEP EXTENDED DRY FOR NOW BUT GFS CONTINUES TO INDICATE A
SMALL CHANCE FOR SNOW ON TUE AND THU/FRI. NOT SURE ABOUT MOISTURE
AVAILABILITY ON TUE AND WILL LET LATER SHIFTS HAVE A LOOK AT THU/FRI.

&&

.AVIATION...FOR THE 06Z TAFS

INTENSE LOW WILL MOVE ACROSS THE STATE TONIGHT. THE LOW WILL MOVE
NE INTO CENTRAL INDIANA BY 12Z. RAIN WILL OCCUR OVER ALL TAF
LOCATIONS TONIGHT. CEILINGS WILL GENERALLY BE IFR WITH MVFR
VISIBILITIES. AFTER 12Z COLDER AIR WILL WRAP AROUND THE LOW
CHANGING THE RAIN TO MIXED RAIN AND SNOW THEN TO SNOW SNOWERS BY
18Z. CONDITIONS WILL INCREASE TO MVFR BY 15Z. AFTER 13Z WINDS WILL
SHIFT TO THE WEST SOUTH WEST AND INCREASE TO 24 KTS WITH GUSTS TO
35 KTS. THE SNOW WILL ALSO DECREASE TO FLURRIES WITH MVFR CEILINGS
AND VFR VISIBILITIES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 7 PM EST FOR ENTIRE FORECAST AREA.

&&

PUBLIC...CS
AVIATION...HAINES
Hazardous weather outlook, Dec 1, 4:25 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 AM EST FRI DEC 1 2006

INZ021-028>031-035>049-051>057-060>065-067>072-021100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
325 AM CST FRI DEC 1 2006 /425 AM EST FRI DEC 1 2006/

...WIND ADVISORY IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT TODAY. WIND SPEEDS WILL INCREASE TO
20 TO 35 MPH TODAY WITH WIND GUSTS FROM 40 TO 50 MPH. THESE SPEEDS
MAY MAKE DRIVING CONDITIONS HAZARDOUS.

RECENT RAINS WILL CAUSE EXTENSIVE LOWLAND FLOODING TO DEVELOP
ACROSS MUCH OF CENTRAL INDIANA. PEOPLE LIVING IN FLOOD PRONE AREAS
SHOULD BE ALERT FOR RISING WATER LEVELS.

RAIN WILL CHANGE TO SNOW THIS MORNING. ONLY MINOR ACCUMULATIONS
ARE EXPECTED. TEMPERATURES WILL FALL TO WELL BELOW FREEZING
TONIGHT WHICH MAY FREEZE SOME OF THE STANDING WATER ON ROADS.

DETAILS ON THESE ITEMS CAN BE FOUND ON OUR WEBSITE AT
WEATHER.GOV/IND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOWLAND FLOODING WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Putnam

When
December 1, 6:07 AM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Trees were downed, including one that fell on a mobile home. Several power lines were also downed, causing some transformer fires.

High Wind, Morgan

When
December 1, 9:30 AM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Power lines were downed by high winds.

High Wind, Hendricks

When
December 1, 10:23 AM EST
Where
Hendricks forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Shingle damage was reported.

High Wind, Hendricks

When
December 1, 10:30 AM EST
Where
Hendricks forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A few trees and power lines were downed. Power outages due to high winds forced the closure of the Hendricks County Courthouse.

High Wind, Marion

When
December 1, 10:40 AM EST
Where
Marion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

High winds caused minor damage throughout the Indianapolis area, including downed trees, power lines, light poles, and even the wall of an abandoned building. Power was knocked out to 33,000 customers of Indianapolis Power and Light. Christmas decorations on the famed Monument Circle downtown were damaged.

High Wind, Hamilton

When
December 1, 10:50 AM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Trees and power lines were downed by high winds.

High Wind, Howard

When
December 1, 11:44 AM EST
Where
Howard forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

A 40 foot blue spruce tree was uprooted by high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8262, 8261, 8260, 8264, 8265, 8263, 8259.